A 51-year-old male patient presented with complaints of proctalgia and rectal bleeding lasting for the last 2 years. Rectoscopy revealed an ulcero-vegetative mass at the 4th
cm from the anal verge. Following the diagnosis of an adenocarcinoma on the pathological examination, low anterior resection was performed. On the definitive pathological analysis of the material; the tumor was found to invade the serosal surface, surgical margins were negative and lymph nodes were free of malignant involvement (Duke's B2).
Following the surgery, adjuvant chemotherapy consisting of fluorouracil (425 mg/m2) plus folinic acid (20 mg/m2) for 5 days every 4 weeks was started. After the 3rd cycle, pelvic chemo-radiotherapy was given, and then he received 3 more cycles, making a total of 6 cycles of chemotherapy.
Almost a year after the completion of adjuvant therapy, bilateral multiple pulmonary metastatic nodules appeared. The combination of fluorouracil and folinic acid was tried again, but the metastatic lesions did not respond.
One month later, he developed diplopia on looking to the left, deviation of the mouth to the left and a hearing loss together with tinnitus. On the neurological examination, the left eye was unable to turn up and outward down and there was a left-sided peripheral facial paralysis and hearing loss on the same side, making the diagnosis of left 4th, 6th, 7th and 8th cranial nerve palsies. The head and neck examination was normal. There was no mass in the nasopharyngeal area. Magnetic resonance imaging demonstrated multiple metastatic lesions in the right lateral bulbus, anterior pons, in the left trigon and in the 4th ventricle.
Dexamethasone 4x4 mg P.O. was started immediately and palliative radiotherapy at a total dose of 3000 cGy in 10 fractions was instituted. Diplopia regressed after the 7th fraction. Irinotecan 100 mg/m2 once a week for 28 days with a 15-day rest was started following a 10-day rest after the radiotherapy. He died suddenly one month after discharge from the hospital.